Monday, August 5, 2013

New FDA Warning About Tylenol



Last week, the FDA released a warning about 3 rare but potentially fatal skin disorders associated with taking acetaminophen (Tylenol, paracetamol). We’ve discussed some of the dangerous side effects of acetaminophen before, but these new warnings were unknown at the time. So what did the FDA say, and how did they learn about the new side effects of this not so safe over the counter drug?

"Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.  Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.”


FDA warns that patients should look out for reddening of the skin, rash, blisters, and detachment of the upper surface of the skin while taking any product that contains acetaminophen. These skin reactions are known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP). These reactions can occur with first-time use or at any time while taking acetaminophen. If you experience any of the above symptoms, it is imperative that you stop taking any products that contain acetaminophen and consult with your doctor immediately, as these skin conditions can be fatal.

This strongly worded warning was released last week after a review of medical literature and the relatively new FDA Adverse Event Reporting System (FAERS). While the risks of these skin conditions is “rare”, FDA is asking that products that contain acetaminophen be relabeled to reflect these newly discovered dangers.

Acetaminophen can be found in hundreds of over the counter and prescription medications. For a complete list of medications, both over the counter and prescription, visit the Know Your Dose page by the Acetaminophen Awareness Coalition. It is very important to check the ingredients before taking any over the counter products to see if they contain acetaminophen.

-----
Researched and written by Dr. Rebecca Malamed, M.D. with assistance from Mr. Malcolm Potter.

1 comment:

  1. Oh my God. Harmful side effects caused by any medicine tend to be pretty serious and dangerous. You are doing a great deed by informing us all.

    ReplyDelete